Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 29, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 26, 1998, 2:19 AM CDT for Callahan County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1998, 2:19 AM CDT (07:19 UTC)
- Expired
- May 26, 1998, 3:20 AM CDT
- In force
- 61 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Callahan County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:00 AM CDT | Hail 0.75 | Cross Plains, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3562 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
731 WFUS1 KSJT 260720 RRA TORSJT TXC059-260820- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 219 AM CDT TUE MAY 26 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CALLAHAN COUNTY IN NORTH CENTRAL TEXAS * UNTIL 320 AM CDT * AT 217 AM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A POSSIBLE TORNADO 25 MILES WEST OF CROSS PLAINS OR NEAR OPLIN MOVING EAST AT 10 MPH. PEOPLE IN OPLIN SHOULD TAKE COVER NOW. ELM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 1:41 AM CDT, 38 minutes earlier.
Area forecast discussion, May 26, 1:41 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 141 AM CDT TUE MAY 26 1998 LITTLE TIME TO TALK...WITH WARNINGS STILL ONGOING THIS EARLY MORNING. COMBINATION OF UPPER LOW AND SURFACE FRONT VERY EFFECTIVE IN BREAKING THROUGH THE CAP LATE MONDAY AFTERNOON AND EVENING... THEN EFFECTIVELY UTILIZING THE CAPES OF 3000 TO 4000. APPEARS THE UPPER LOW STILL MOVING OFF TO THE NORTHEAST...WHICH SHOULD LEAVE LITTLE IN THE WAY OF UPPER SUPPORT FOR CONVECTIVE ACTIVITY FOR LATER TODAY. STILL... WITH THE 00Z ETA FORECASTING CAPES OF 3500 BY 18Z... AND WITH THE CAP LIKELY WEAKENED TO A GREAT EXTENT...AND WITH BOUNDARIES FROM THIS MORNINGS CONVECTION STILL IN THE AREA...SEEMS PRUDENT TO LEAVE A CHANCE OF STORMS IN THE FORECAST FOR THIS AFTERNOON AND EVENING. WITHOUT THE MID AND HIGH LEVEL MOISTURE THAT HAS PLAGUED THE AREA THE LAST SEVERAL DAYS...THINK THE FWC GUIDANCE MAY BE A LITTLE LOW. WILL LEAN MORE TOWARD THE ETA FORECAST 2 METER TEMPERATURES FOR HIGHS. ABI 089/065 33 JCT 093/065 22 SJT 092/065 33 07
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:04 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell | 51 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 30 min |
| May 25, 7:25 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 50 min |
| May 25, 7:25 PM CDT | Tornado Warning | SJT | Irion, Tom Green | 50 min |
| May 25, 7:57 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 48 min |
| May 25, 8:09 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 51 min |
| May 25, 8:10 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 30 min |
| May 25, 8:37 PM CDT | Severe Thunderstorm Warning | SJT | Concho, Tom Green | 48 min |
| May 25, 8:42 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 48 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 64 min |
| May 25, 8:59 PM CDT | Tornado Warning | SJT | Concho | 51 min |
| May 25, 9:50 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 65 min |
| May 25, 10:03 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 62 min |
| May 25, 10:48 PM CDT | Tornado Warning | SJT | Coleman | 47 min |
| May 25, 11:00 PM CDT | Flash Flood Warning | SJT | Sterling | 3 hr |
| May 25, 11:03 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 62 min |
| May 25, 11:26 PM CDT | Tornado Warning | SJT | Sterling | 49 min |
| May 25, 11:59 PM CDT | Tornado Warning | SJT | Coke | 46 min |
| May 26, 12:07 AM CDT | Severe Thunderstorm Warning | SJT | Nolan | 63 min |
| May 26, 12:07 AM CDT | Tornado Warning | SJT | Sterling | 63 min |
| May 26, 12:41 AM CDT | Tornado Warning | SJT | Coke | 59 min |
| May 26, 1:08 AM CDT | Severe Thunderstorm Warning | SJT | Sterling | 47 min |
| May 26, 1:27 AM CDT | Flash Flood Warning | SJT | Coke, Sterling | 118 min |
| May 26, 1:34 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Tom Green | 61 min |
| May 26, 2:14 AM CDT | Severe Thunderstorm Warning | SJT | Runnels | 61 min |
| May 26, 2:35 AM CDT | Severe Thunderstorm Warning | SJT | Concho | 60 min |
| May 26, 4:05 AM CDT | Severe Thunderstorm Warning | SJT | Concho | 50 min |
| May 26, 5:26 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 64 min |
| May 26, 5:37 PM CDT | Tornado Warning | SJT | Tom Green | 63 min |
| May 26, 5:49 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 51 min |
| May 26, 6:19 PM CDT | Flash Flood Warning | SJT | Coke, Tom Green | 3 hr |
| May 26, 6:39 PM CDT | Tornado Warning | SJT | Tom Green | 61 min |
| May 26, 6:57 PM CDT | Tornado Warning | SJT | Tom Green | 63 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.